Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 16, 2018Douglas County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 16, 2018, 10:02 PM CDT for Douglas County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 10:02 PM CDT (03:02 UTC)
Expired
Jun 16, 2018, 11:00 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 194 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4001 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
519 m²/s²
Significant tornado parameter
6.0
Supercell composite
44.2

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS83 KMPX 170302
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1002 PM CDT SAT JUN 16 2018

MNZ041-170400-
Douglas-
1002 PM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS COUNTY...

At 1002 PM CDT, a strong thunderstorm was located over Dalton, or 8
miles southeast of Fergus Falls, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Nelson, Millerville, Melby and Rose City.

This includes Interstate 94 in Minnesota between mile markers 81 and
92.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4611 9514 4587 9514 4595 9577 4611 9577
TIME...MOT...LOC 0302Z 277DEG 31KT 4621 9592 

$$

AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 16, 7:32 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 7:32 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
732 PM CDT Sat Jun 16 2018

.Updated for 00Z Aviation Discussion...
Issued at 717 PM CDT Sat Jun 16 2018

&&

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM CDT Sat Jun 16 2018

It will be an active night for much of central and western
Minnesota. A stationary front extends from near Aberdeen eastward
to the Brainerd area late this afternoon. Skies cleared earlier
behind the morning showers and thunderstorms, allowing for strong
instability to build in the last few hours. MUCAPE will exceed
4000 J/kg across western MN into early evening. Storms will develop
late this afternoon near this boundary and become supercells
given the degree of low level shear. Thanks to the earlier convection,
flow is more backed, the boundary layer is more moist, and therefore
LCLs are lower than they otherwise would have been. Thus, tornado
potential is increasing. With the strengthening LLJ this evening,
the resulting elongated hodographs may allow for a strong tornado
and very large hail (baseball size) to develop if the cell can
remain somewhat discrete.

Storms should become fairly widespread along the front this
evening with the threat eventually becoming a heavy rain and flood
threat into the overnight hours. CAMs have been in relatively
good agreement with this scenario playing out. The question is how
they track overnight - whether they dive south in the form of a
forward propagating MCS like the GFS indicates, or if the convection
lifts north of the CWA with the nose of the LLJ overnight. That
answer remains to be seen. Most CAMs are also showing pockets of
5+ inches of rain across central MN, which is not hard to do with
training thunderstorms in a 2 inch precipitable water atmosphere.
For this reason, posted a Flash Flood Watch north of a line from
Appleton to St. Cloud and Mora where the best chance for these
storms to train will be.

Convection should wane late tonight with some recovery expected
Sunday morning in the warm sector in advance of the front. We
should have another hot and humid day before storms become
widespread in the afternoon in a very moist and unstable
atmosphere along the front. Some severe weather and torrential
rainfall will accompany this activity into Sunday night.

.LONG TERM...(Sunday night through Saturday)
Issued at 340 PM CDT Sat Jun 16 2018

The front will continue sagging south Sunday night but it shows
some signs of stalling Monday into Monday night across Iowa. This
will keep the chances for showers and storms going for the
southern half of the area through that time.

The rest of the week looks drier by comparison, but an upper low
will eject slowly from the west into the central Plains which will
bring additional rain chances for late week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 717 PM CDT Sat Jun 16 2018

Mainly VFR conditions, but expect shower and thunderstorms across
western Minnesota this evening and tonight. Storms should become
more widespread as they redevelop Sunday afternoon along a passing
cold front. Winds will be south southeast today and tonight,
becoming northwesterly late Sunday after the front passage.

KMSP...
Could see some thunderstorms move in from the west tonight, but
these storms should remain north/west of KMSP. Overall expect dry
weather until the front moves through Sunday afternoon when there
is a better chance for showers and thunderstorms.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.
Tue...VFR. Wind NE 5-10 kts.
Wed...VFR. Wind ENE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT Sunday for WIZ023>026-028.

     Heat Advisory from 9 AM to 7 PM CDT Sunday for WIZ027.

MN...Flash Flood Watch until 7 AM CDT Sunday for MNZ041>045-047>050-
     055.

     Excessive Heat Warning until 7 PM CDT Sunday for MNZ060>063-
     068>070.

     Heat Advisory until 7 PM CDT Sunday for MNZ067-074>078-082>085-
     091>093.

     Heat Advisory until 8 PM CDT this evening for MNZ051-059-066.

&&

SHORT TERM...BORGHOFF
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, Jun 16, 11:44 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT Sat Jun 16 2018

MNZ060>063-068>070-171645-
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
1144 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning is in effect. Heat indices of 98 to 103
are expected. In addition, low temperatures tonight will only
drop to the upper 70s which will not allow for comfortable
cooling.

Thunderstorms are expected to develop late this afternoon and
evening across central Minnesota. Several of these storms may be
severe with large hail, damaging winds, and tornadoes. Heavy
rainfall is likely which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Excessive Heat Warning continues through Sunday afternoon.
Heat indices of 98 to 103 are expected.

Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

MNZ051-059-066-067-074>078-082>085-091>093-WIZ023>028-171645-
Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1144 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota and
west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect. Heat indices of 95 to 100 are
expected later this afternoon.

Thunderstorms are expected to develop late this afternoon and
evening across central Minnesota, and push into northwest and west
central Wisconsin this evening. Several of these storms may be
severe with large hail, damaging winds, and tornadoes. Heavy
rainfall is likely which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Heat Advisory continues through Sunday afternoon. Heat
indices of 98 to 103 are expected.

Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

MNZ041>045-047>050-052>058-064-065-073-WIZ014>016-171645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Yellow Medicine-Renville-Redwood-Polk-Barron-Rusk-
1144 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota and northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop late this afternoon and
evening across central Minnesota. Several of these storms may be
severe with large hail, damaging winds, and tornadoes. Heavy
rainfall is likely which may lead to flash flooding.

Heat indices of 95 to 103 are expected this afternoon. A Heat
Advisory may be issued for west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of thunderstorms are possible Sunday through Monday
night. There is a Slight Risk of severe thunderstorms Sunday. The
main risks are large hail and damaging winds. There is also a
flooding concern with several inches of rain possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

Borghoff

In the hours before

Special weather statement, Jun 16, 7:16 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT SAT JUN 16 2018

MNZ054-170100-
Lac Qui Parle-
716 PM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...

At 715 PM CDT, a strong thunderstorm was located near Lake Alice, or
12 miles northeast of Clear Lake, moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Marietta around 730 PM CDT.
  Bellingham around 745 PM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CDT for west central
Minnesota.

LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
      4519 9617 4519 9614 4512 9599 4509 9597
      4486 9645
TIME...MOT...LOC 0015Z 228DEG 35KT 4492 9656

BORGHOFF
Special weather statement, Jun 16, 8:48 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 PM CDT SAT JUN 16 2018

MNZ048-049-055>058-170215-
Chippewa-Stearns-Kandiyohi-Meeker-Pope-Swift-
848 PM CDT SAT JUN 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT POPE...WEST CENTRAL
MEEKER...NORTHEASTERN CHIPPEWA...NORTHWESTERN STEARNS...EASTERN SWIFT
AND KANDIYOHI COUNTIES...

At 848 PM CDT, strong thunderstorms were clustered near Murdock, or
16 miles northwest of Willmar, moving northeast at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willmar, Benson, Glenwood, Starbuck, New London, Spicer, Atwater,
Kerkhoven, Brooten, Belgrade, Grove City and Murdock.

This includes the following highways...
 U.S. Highway 12 between mile markers 43 and 92.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 119 and 156.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4550 9572 4576 9525 4576 9514 4578 9513
      4578 9509 4514 9466 4493 9569 4520 9553
TIME...MOT...LOC 0148Z 232DEG 33KT 4527 9532

AMK
Special weather statement, Jun 16, 9:23 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
923 PM CDT SAT JUN 16 2018

MNZ042-043-049-057-058-170300-
Morrison-Stearns-Kandiyohi-Meeker-Todd-
923 PM CDT SAT JUN 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEEKER...
SOUTHERN TODD...STEARNS...SOUTHWESTERN MORRISON AND NORTHEASTERN
KANDIYOHI COUNTIES...

At 923 PM CDT, strong thunderstorms were clustered over Belgrade, or
21 miles north of Willmar, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Sauk Centre, Cold Spring, Melrose,
Collegeville, Albany, Rockville, Paynesville, Richmond and Avon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 118 and 168.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 130 and 181.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4541 9414 4518 9512 4571 9515 4579 9514
      4606 9451
TIME...MOT...LOC 0223Z 246DEG 36KT 4544 9497

AMK
Special weather statement, Jun 16, 10:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1002 PM CDT SAT JUN 16 2018

MNZ041-170400-
Douglas-
1002 PM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS COUNTY...

At 1002 PM CDT, a strong thunderstorm was located over Dalton, or 8
miles southeast of Fergus Falls, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Nelson, Millerville, Melby and Rose City.

This includes Interstate 94 in Minnesota between mile markers 81 and
92.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4611 9514 4587 9514 4595 9577 4611 9577
TIME...MOT...LOC 0302Z 277DEG 31KT 4621 9592

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:16 PM CDTSpecial Weather StatementMPXLac qui Parle44 min
Jun 16, 8:48 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Pope27 min
Jun 16, 9:23 PM CDTSpecial Weather StatementMPXStearns37 min
Jun 16, 10:12 PM CDTSevere Thunderstorm WarningMPXPope, Stearns33 min
Jun 16, 10:29 PM CDTSpecial Weather StatementMPXStevens31 min
Jun 16, 10:54 PM CDTSpecial Weather StatementMPXTodd36 min
Jun 16, 11:16 PM CDTSpecial Weather StatementMPXPope, Todd29 min
Jun 16, 11:37 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd23 min
Jun 17, 12:22 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd38 min
Jun 17, 1:37 PM CDTSpecial Weather StatementMPXMille Lacs8 min
Jun 17, 1:47 PM CDTSpecial Weather StatementMPXMille Lacs43 min
Jun 17, 2:25 PM CDTTornado WarningMPXKanabec35 min
Jun 17, 2:44 PM CDTFlash Flood WatchMPXAnoka, Chisago, Dakota, Goodhue, Hennepin, Isanti and 6 more16 hr
Jun 17, 6:59 PM CDTSpecial Weather StatementMPXScott31 min
Jun 17, 4:09 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire24 min
Jun 17, 5:13 PM CDTSevere Thunderstorm WarningMPXChippewa47 min
Jun 17, 5:32 PM CDTSevere Thunderstorm WarningMPXBarron, Polk43 min
Jun 17, 6:16 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk44 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.